Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 362, NWS Nashville, TN

July 13, 2003Lewis County, Maury County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 13, 2003, 5:11 PM CDT for Lewis County, Maury County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 5:11 PM CDT (22:11 UTC)
Expired
Jul 13, 2003, 5:45 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Lewis County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 110 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 11:55 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 132211
SVRBNA
TNC101-119-132245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
505 PM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEWIS COUNTY IN TENNESSEE
  MAURY COUNTY IN TENNESSEE

* UNTIL 545 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERAL SEVERE THUNDERSTORMS BETWEEN COLUMBIA AND HOHENWALD. THE
  STORMS WERE MOVING EAST SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL...
  AFFECT AREAS ALONG HIGHWAY 20 BY 520 PM
  AFFECT AREAS BETWEEN MOUNT PLEASANT AND ROCKDALE BY 525 PM

THESE ARE DANGEROUS STORMS. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

&&

LAT...LON 3556 8759 3543 8743 3548 8709 3563 8736

$$
GIRODO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:55 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 13, 3:55 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
355 PM CDT SUN JUL 13 2003

SHORT DISCUSSION...WITH ALL OF MIDDLE TENNESSEE IN A SVR WATCH UNTIL
6 PM...8 PM EAST INCLUDING MOST THE CUMBERLAND PLATEAU.

ALL 13/12Z MODELS SHOW UPPER TROUGH WILL WEAKEN OVER MIDDLE TENNESSEE
AND SHIFT EAST ON MONDAY. THIS WILL LOWER THE RAIN CHANCE. WESTERN
RIDGE IS VERY WARM...AND THE THICKNESS PATTERN SETS UP FOR SOME
POSSIBLE MCS ACTION INTO MIDDLE TENNESSEE BEGINNING TUESDAY EVENING.
IN ADDITION...WARMER TEMPERATURES WILL BE ON TAP.

BNA 068/089 069/092 071 521
CSV 064/083 063/085 066 531

.BNA....NONE.

04
Hazardous weather outlook, Jul 13, 2:33 PM CDT, 2 hours 38 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-141030-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
115 PM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM CDT FOR
MOST OF MIDDLE TENNESSEE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING. THE MAIN THREAT WILL BE LARGE HAIL UP
TO GOLF BALL SIZE...ALONG WITH DAMAGING WINDS TO 60 MPH OR MORE.
SHOWERS AND THUNDERSTORMS WILL BEGIN DIMINISHING THIS EVENING
WHEN DAYTIME HEATING ENDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS IS LIKELY FOR
THE REST OF THE AFTERNOON AND INTO EARLY THIS EVENING.

STEIGERWALDT

In the hours before

Local storm report, Jul 13, 2:44 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0244 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0234 PM    SMYRNA                    TN   0.88 IN HAIL
07/13/03   RUTHERFORD                     REPORTED BY SHERIFFS
                                          OFFICE

ROSE
Local storm report, Jul 13, 2:51 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0251 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0248 PM    WALTERHILL                TN   1.00 IN HAIL
07/13/03   RUTHERFORD                     REPORTED BY SHERIFFS
                                          OFFICE

ROSE
Local storm report, Jul 13, 4:21 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
421 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

405 PM     5 W DEERFIELD             TN   1.75 IN HAIL
07/13/03   LAWRENCE                       REPORTED BY EMA

ROSE
Special weather statement, Jul 13, 4:45 PM CDT, 26 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-132330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
445 PM CDT SUN JUL 13 2003

...SEVERE THUNDERSTORM WATCH FOR MOST OF MIDDLE TENNESSEE UNTIL 6 PM
AND FOR THE CUMBERLAND PLATEAU REGION UNTIL 8 PM...

SCATTERED THUNDERSTORMS..SOME OF WHICH HAVE BEEN SEVERE...CONTINUED
ACROSS THE MID STATE LATE THIS AFTERNOON. AT 440 PM...THE STRONGEST
STORMS INCLUDED LOCATIONS SUCH AS NORTHERN NASHVILLE...SOUTHWEST
ROBERTSON COUNTY...LAWRENCE COUNTY...BETWEEN MCMINNVILLE AND
WINCHESTER...AND JUST EAST OF GAINESBORO. MOVEMENT WAS GENERALLY
EAST SOUTHEAST AT AROUND 20 MPH. SOME STORMS HAVE PRODUCED LARGE
HAIL...AND ISOLATED SEVERE STORMS ARE POSSIBLE INTO THIS EVENING.

GIRODO
Local storm report, Jul 13, 4:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
454 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

420 PM     SUMMITVILLE               TN   WIND DAMAGE
07/13/03   COFFEE                         SEVERAL LARGE TREES
                                          DOWN REPORTED BY
                                          AMATEUR RADIO OPERATOR

ROSE
Local storm report, Jul 13, 5:05 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
505 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

501 PM     3 NW JOELTON              TN   1.00 INCH HAIL
07/13/03   DAVIDSON                       REPORTED BY TRAINED
                                          SPOTTER ON I-24 NEAR
                                          THE DAVIDSON AND
                                          CHEATHAM COUNTY LINE

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:56 PM CDTSevere Thunderstorm WarningOHXHickman34 min
Jul 12, 9:09 PM CDTSevere Thunderstorm WarningOHXMaury31 min
Jul 12, 9:40 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury30 min
Jul 12, 9:44 PM CDTSevere Thunderstorm WarningOHXHickman, Williamson46 min
Jul 12, 10:19 PM CDTFlash Flood WarningOHXMaury3 hr
Jul 12, 10:51 PM CDTFlash Flood WarningOHXMarshall3 hr
Jul 12, 11:36 PM CDTFlash Flood WarningOHXHickman3 hr
Jul 13, 10:59 AM CDTSevere Thunderstorm WarningOHXFentress31 min
Jul 13, 11:37 AM CDTSevere Thunderstorm WarningOHXFentress38 min
Jul 13, 12:03 PM CDTSevere Thunderstorm WarningOHXClay, Pickett27 min
Jul 13, 1:00 PM CDTFlash Flood WarningOHXSumner2 hr
Jul 13, 2:07 PM CDTSevere Thunderstorm WarningOHXLawrence23 min
Jul 13, 2:11 PM CDTSevere Thunderstorm WarningOHXDavidson, Wilson34 min
Jul 13, 2:21 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale39 min
Jul 13, 2:27 PM CDTSevere Thunderstorm WarningOHXMarshall33 min
Jul 13, 2:42 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford48 min
Jul 13, 2:58 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson32 min
Jul 13, 3:07 PM CDTSevere Thunderstorm WarningOHXBedford23 min
Jul 13, 3:09 PM CDTSevere Thunderstorm WarningOHXFentress51 min
Jul 13, 3:26 PM CDTSevere Thunderstorm WarningOHXWayne49 min
Jul 13, 3:30 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Rutherford45 min
Jul 13, 3:39 PM CDTSevere Thunderstorm WarningOHXPerry31 min
Jul 13, 3:44 PM CDTSevere Thunderstorm WarningOHXWarren46 min
Jul 13, 4:09 PM CDTSevere Thunderstorm WarningOHXLawrence36 min
Jul 13, 4:14 PM CDTTornado WarningOHXGrundy, Warren31 min
Jul 13, 4:20 PM CDTTornado WarningOHXCoffee, Grundy, Warren25 min
Jul 13, 4:35 PM CDTSevere Thunderstorm WarningOHXDavidson40 min
Jul 13, 4:52 PM CDTSevere Thunderstorm WarningOHXRobertson23 min
Jul 13, 5:00 PM CDTSevere Thunderstorm WarningOHXFranklin, Grundy15 min
Jul 13, 5:09 PM CDTSevere Thunderstorm WarningOHXHickman36 min
Jul 13, 5:16 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson44 min
Jul 13, 5:42 PM CDTSevere Thunderstorm WarningOHXWayne43 min
Jul 13, 5:57 PM CDTSevere Thunderstorm WarningOHXMarshall, Rutherford, Williamson33 min
Jul 13, 5:59 PM CDTSevere Thunderstorm WarningOHXSumner31 min
Jul 13, 6:02 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson28 min
Jul 13, 6:48 PM CDTSevere Thunderstorm WarningOHXDickson37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.